Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 334, NWS Wichita, KS

August 12, 2002Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 10:21 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 84 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 10:21 PM CDT (03:21 UTC)
Expired
Aug 12, 2002, 11:45 PM CDT
In force
84 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 10:39 PM CDTThunderstorm Wind 52 EMt Hope, KS
Aug 12, 10:43 PM CDTThunderstorm Wind 61 EMt Hope, KS
Aug 12, 10:44 PM CDTHail 0.88Mt Hope, KS
Aug 12, 10:44 PM CDTThunderstorm Wind 52 EMt Hope, KS
Aug 12, 10:50 PM CDTThunderstorm Wind 52 EGoddard, KS
Aug 12, 10:55 PM CDTThunderstorm Wind 61 EColwich, KS
Aug 12, 11:02 PM CDTThunderstorm Wind 61 EBentley, KS
Aug 12, 11:02 PM CDTHail 0.75Bentley, KS
Aug 12, 11:05 PM CDTThunderstorm Wind 56 EMaize, KSOccurred at intersection Maize Rd. & K-96.
Aug 12, 11:11 PM CDTThunderstorm Wind 61 EColwich, KSSix inch diameter limbs downed.
Aug 12, 11:12 PM CDTThunderstorm Wind 65 EGoddard, KS
Aug 12, 11:13 PM CDTThunderstorm Wind 61 EWichita, KSOccurred at intersection of 167th St. W & 21st St. N.
Aug 12, 11:15 PM CDTThunderstorm Wind 70 EWichita, KSOccurred at intersection of 135th St. W & 21st N.
Aug 12, 11:26 PM CDTThunderstorm Wind 56 EWichita, KSOccurred at intersection of Woodlawn & K-96. Downed power lines severed power to approximately 14,500 residences. Area newspapers contributed to this report.
Aug 12, 11:33 PM CDTThunderstorm Wind 56 EWichita, KSLarge tree fell onto car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 9:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3086 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KICT 130321
SVRICT
KSC079-173-130445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN KANSAS
  SEDGWICK COUNTY IN KANSAS

* UNTIL 1145 PM CDT.

* AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
  OF MOUNDRIDGE TO 5 MILES NORTHEAST OF KINGMAN...OR ALONG A LINE
  EXTENDING FROM 16 MILES SOUTH OF MCPHERSON TO 26 MILES SOUTH OF
  HUTCHINSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR BURRTON AROUND 1030 PM CDT...
  NEAR HESSTON AROUND 1045 PM CDT...
  NEAR MOUNT HOPE AROUND 1050 PM CDT...
  NEAR NORTH NEWTON AROUND 1100 PM CDT...
  NEAR NEWTON AROUND 1105 PM CDT...
  NEAR WALTON AROUND 1110 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS LINE OF STORMS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
AND SEDGWICK COUNTIES UNTIL 1145 PM CDT.

LAT...LON 3816 9768 3748 9772 3754 9716 3815 9716

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:10 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 12, 10:10 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON AUG 12 2002

PREVIOUS FORECAST IS IN GREAT SHAPE AND WILL CONTINUE THE FLOOD
WATCH.  HAVE OPTED TO INCREASE POPS TO DEFINITE ACROSS MUCH OF THE
REGION AS ALL MODELS INDICATE WIDESPREAD HEAVY RAIN.  UPDATED ISC
GRIDS AND TEXT PRODUCTS ALREADY ISSUED.

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:13 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
Aug 12, 7:31 PM CDTSevere Thunderstorm WarningICTRice59 min
Aug 12, 8:22 PM CDTFlash Flood WarningICTRice6 hr
Aug 12, 8:26 PM CDTSevere Thunderstorm WarningICTRice64 min
Aug 12, 8:48 PM CDTTornado WarningICTRice27 min
Aug 12, 9:05 PM CDTSevere Thunderstorm WarningICTReno55 min
Aug 12, 9:10 PM CDTTornado WarningICTRice35 min
Aug 12, 9:26 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
Aug 12, 9:31 PM CDTTornado WarningICTReno59 min
Aug 12, 10:14 PM CDTSevere Thunderstorm WarningICTKingman61 min
Aug 12, 10:27 PM CDTSevere Thunderstorm WarningICTReno33 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningICTSumner67 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningICTButler83 min
Aug 12, 11:46 PM CDTSevere Thunderstorm WarningICTReno59 min
Aug 12, 11:49 PM CDTSevere Thunderstorm WarningICTEllsworth56 min
Aug 13, 12:00 AM CDTSevere Thunderstorm WarningICTSumner30 min
Aug 13, 12:06 AM CDTSevere Thunderstorm WarningICTCowley84 min
Aug 13, 12:50 AM CDTFlash Flood WarningICTEllsworth, Rice6 hr
Aug 13, 1:48 AM CDTFlash Flood WarningICTReno6 hr
Aug 13, 6:54 AM CDTFlash Flood WarningICTRice5 hr
Aug 13, 7:56 AM CDTFlash Flood WarningICTReno6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.